Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 121, NWS Sioux Falls, SD

June 10, 2007Lyon County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2007, 4:42 PM CDT for Lyon County, Sioux County, Iowa. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2007, 4:42 PM CDT (21:42 UTC)
Expired
Jun 10, 2007, 5:30 PM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lyon County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 5:00 PM CDTHAIL 1Doon, IA
Jun 10, 5:05 PM CDTHAIL 15 Nne Rock Valley, IA
Jun 10, 5:22 PM CDTHAIL 1.75Doon, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 102144
SVRFSD
IAC119-167-102230-
/O.NEW.KFSD.SV.W.0121.070610T2142Z-070610T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT SUN JUN 10 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LYON COUNTY IN NORTHWEST IOWA
  NORTH CENTRAL SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 530 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR DOON...OR ABOUT 13   
  MILES SOUTH OF ROCK RAPIDS. THIS STORM WAS DRIFTING TO THE 
  NORTHEAST AT LESS THAN 5 MPH..

* THE SEVERE THUNDERSTORM WILL REMAIN BETWEEN DOON AND ROCK VALLEY
  THROUGH 530 PM CDT.
  
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

AT 438 PM CDT...A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL 
IN DOON.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHWEST IOWA.

LAT...LON 4327 9633 4318 9620 4334 9604 4335 9625

$$

SCHUMACHER
3 follow-up statements
000 
WWUS53 KFSD 102208
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT SUN JUN 10 2007

IAC119-167-102230-
/O.CON.KFSD.SV.W.0121.000000T0000Z-070610T2230Z/
LYON IA-SIOUX IA-
507 PM CDT SUN JUN 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL SIOUX AND SOUTH CENTRAL LYON COUNTIES...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 4 MILES SOUTHEAST
OF DOON...OR ABOUT 13 MILES SOUTH OF ROCK RAPIDS...MOVING EAST AT 5
MPH.

AT 506 PM CDT...A TRAINED WEATHER SPOTTER REPORTED GOLF BALL SIZE 
HAIL IN DOON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHWEST IOWA.

LAT...LON 4324 9630 4320 9617 4328 9612 4329 9630

$$

SCHUMACHER
000 
WWUS53 KFSD 102218
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT SUN JUN 10 2007

IAC119-167-102230-
/O.CON.KFSD.SV.W.0121.000000T0000Z-070610T2230Z/
LYON IA-SIOUX IA-
517 PM CDT SUN JUN 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL SIOUX AND SOUTH CENTRAL LYON COUNTIES...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 4 MILES SOUTHEAST
OF DOON...OR ABOUT 13 MILES SOUTH OF ROCK RAPIDS...MOVING EAST AT 5
MPH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

AT 445 PM CDT...A TRAINED WEATHER SPOTTER REPORTED 1.5 INCH HAIL 1 
MILE NORTH OF ROCK VALLEY.

AT 505 PM CDT...A TRAINED WEATHER SPOTTER REPORTED 1 INCH HAIL 4 
MILES NORTHEAST ROCK VALLEY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHWEST IOWA.

LAT...LON 4324 9630 4320 9617 4328 9612 4329 9630

$$

SCHUMACHER
000 
WWUS53 KFSD 102233
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT SUN JUN 10 2007

IAC119-167-102243-
/O.EXP.KFSD.SV.W.0121.000000T0000Z-070610T2230Z/
LYON IA-SIOUX IA-
533 PM CDT SUN JUN 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SIOUX AND SOUTH
CENTRAL LYON COUNTIES EXPIRES AT 530 PM CDT...

THE STORM IS NO LONGER SEVERE. HOWEVER...THIS STORM IS STILL CAPABLE 
OF PRODUCING ONE HALF INCH HAIL AND VERY HEAVY RAINFALL RESULTING IN 
FLASH FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHWEST IOWA.

LAT...LON 4324 9630 4320 9617 4328 9612 4329 9630

$$

SCHUMACHER
@WWASVRWXSTACOUNTY.WWAPROD--

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:40 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 10, 3:40 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT SUN JUN 10 2007

.DISCUSSION...
STG BUT WDLY SCT TSTMS HAVE BEEN DVLPG ALL DAY WITH MID LVL WARM
ADVECTION AND NOSE OF MORE MOIST SLY INFLOW. SHOULD BE GOING MORE
SFC BASED NEXT FEW HRS...MAINLY ALG AND NORTH OF QUASI E/W WMFNT FM
NR 9V9 TO FSD TO OTG THRU EVE. MODELS NOT MUCH HELP AND WEAK WITH
THIS CONVECTION. UPR RIDGE AND CAPPING BUILDS NWD OVR CWA LATER TNGT
THRU TUE AND CUT BACK POPS CONSIDERABLY OVER MOST OF CWA. AS STG UPR
TROF DVLPS IN RCKYS AND STARTS TO LEAN OVER THE EAST...INCRG CHCS OF
TSTMS WILL SPREAD EWD OVR WRN CWA FM LATE MON AFTN THRU TUE EVE. HIT
IT PRETTY HARD ALG AND WEST OF JAMES RIVER TUE NGT. THESE TSTMS
SHOULD MAKE IT AS FAR AS I29 BY LATE TUE NGT BEFORE PSBLY DYING BY
WED MRNG. HOWEVER...AS PER PREV FCST AT LEAST SCT SHRA/TSRA SHOULD
REDVLP AND MOVE EWD OVR CWA WED AFTN AND EVE. WILL KEEP CHCS PRECIP
IN SERN HLF CWA THRU THU AS BOUNDARY AND UPR TROF LINGER...THEN KEPT
DRY FRI THRU THE WEEKEND FOR NOW WITH UPR RIDGING AHEAD OF NEXT MAIN
UPR WAVE. DOES LOOK RATHER TROPICAL WITH WARM HUMID DAYS.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THRU 12Z EXCPT FOR SCT TSTMS MAINLY NORTH OF
I90 THIS EVE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM
Hazardous weather outlook, Jun 10, 11:27 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 AM CDT SUN JUN 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1127 AM CDT SUN JUN 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS...SOME SEVERE...WERE MOVING SLOWLY OVER
PART OF SOUTHEAST SOUTH DAKOTA LATE THIS MORNING. THESE STORMS
MAY WEAKEN THIS AFTERNOON...BUT OTHER STORMS ARE EXPECTED TO
DEVELOP LATE IN THE AFTERNOON THROUGH THE MISSOURI RIVER
CORRIDOR...AND PERHAPS AS FAR NORTH AS INTERSTATE 90 IN SOUTH
DAKOTA DURING THE EVENING. THESE STORMS WOULD PRIMARILY BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS...AND
ISOLATED DAMAGING WINDS AROUND 60 MPH.	AS THE NIGHT GOES
ON...THE THREAT FOR THUNDERSTORMS WILL SPREAD NORTH AND
EAST...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY ISOLATED NON SEVERE THUNDERSTORMS WILL DRIFT THROUGH FAR
EASTERN SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON
MONDAY. THIS THREAT WILL DIMINISH ACROSS SOUTHWEST MINNESOTA AND
NORTHWEST IOWA MONDAY EVENING. ON TUESDAY...THE BETTER CHANCE FOR
THUNDERSTORMS WILL AGAIN FOCUS TOWARD SOUTH CENTRAL SOUTH
DAKOTA...ESPECIALLY BY TUESDAY EVENING. A STRAY STORM POSSIBLE
TOWARD THE LOWER MISSOURI VALLEY. WHILE A FEW STORMS MAY PRODUCE
HAIL UP TO HALF DOLLAR SIZE ALONG WITH DAMAGING WINDS...THE MAIN
THREAT FROM THE JAMES VALLEY WESTWARD WILL BE HEAVY RAINFALL AND
FLASH FLOODING FROM SLOW MOVING STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY INTO EARLY AFTERNOON BETWEEN
SIOUX FALLS AND YANKTON. FOR MOST OF THE AREA...SPOTTER
ACTIVATION
WILL BE POSSIBLE AGAIN AFTER 5 PM MAINLY SOUTH OF INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 10, 12:24 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HAIL             HURLEY                  43.28N 97.09W
06/10/2007  E0.75 INCH       TURNER             SD   TRAINED SPOTTER

&&

JSHEEHAN
Local storm report, Jun 10, 1:21 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             3 S SALEM               43.68N 97.39W
06/10/2007  E1.00 INCH       MCCOOK             SD   BROADCAST MEDIA

            QUARTER SIZE HAIL ON I-90 MILE MARKER 356

&&

JSHEEHAN
Local storm report, Jun 10, 1:40 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
140 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             2 N BRIDGEWATER         43.58N 97.50W
06/10/2007  E1.00 INCH       MCCOOK             SD   COUNTY OFFICIAL

&&

JSHEEHAN
Local storm report, Jun 10, 1:54 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
154 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             SHELDON                 43.18N 95.84W
06/10/2007  E1.00 INCH       OBRIEN            IA   COUNTY OFFICIAL

            NICKEL TO QUARTER HAIL ON EAST SIDE OF SHELDON

&&

JSHEEHAN
Local storm report, Jun 10, 2:45 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             RUSSELL                 44.32N 95.95W
06/10/2007  E0.75 INCH       LYON               MN   LAW ENFORCEMENT

&&

JSHEEHAN
Local storm report, Jun 10, 2:54 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 NE ARCO               44.40N 96.15W
06/10/2007  E0.88 INCH       LINCOLN            MN   TRAINED SPOTTER

0155 PM     HAIL             SHELDON                 43.18N 95.84W
06/10/2007  E1.00 INCH       OBRIEN            IA   TRAINED SPOTTER

0150 PM     HAIL             6 NW RUSSELL            44.38N 96.03W
06/10/2007  E0.25 INCH       LYON               MN   TRAINED SPOTTER

0226 PM     HAIL             6 NW RUSSELL            44.38N 96.03W
06/10/2007  E1.50 INCH       LYON               MN   TRAINED SPOTTER

            BEAN FIELDS STRIPPED

0215 PM     HAIL             4 W RUSSELL             44.32N 96.03W
06/10/2007  E2.75 INCH       LYON               MN   TRAINED SPOTTER

0220 PM     HAIL             1 SW LYND               44.37N 95.91W
06/10/2007  E0.50 INCH       LYON               MN   TRAINED SPOTTER

            ACCOMPANIED BY HEAVY RAIN, LIGHTNING

0243 PM     HAIL             LYND                    44.39N 95.90W
06/10/2007  E0.25 INCH       LYON               MN   TRAINED SPOTTER

            HAIL IN CLUMPS TO GOLF BALL SIZE

0205 PM     HAIL             2 NE ARCO               44.40N 96.15W
06/10/2007  E0.88 INCH       LINCOLN            MN   TRAINED SPOTTER

&&

KOLSON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:39 PM CDTSevere Thunderstorm WarningFSDO'Brien36 min
Jun 10, 3:58 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux47 min
Jun 10, 4:32 PM CDTFlash Flood WarningFSDLyon, Sioux58 min
Jun 10, 5:27 PM CDTFlash Flood WarningFSDLyon, Sioux93 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.